APM  Vol.2 No.2 , March 2012
Homology Curve Complex
Abstract: A homological analogue of curve complex of a closed connected orientable surface is developed and studied. The dis-tance in this complex is shown to be quite computable and an algorithm given (Theorem 3.5). As an application of this complex it is shown that for a closed orientable 3-manifold, and any of its Heegaard splittings, one can give an algorithm to decide whether the manifold contains a 2-sided, non-separating, closed incompressible surface (Theorem 1.1).
Cite this paper: N. Singh and H. Mukerjee, "Homology Curve Complex," Advances in Pure Mathematics, Vol. 2 No. 2, 2012, pp. 119-123. doi: 10.4236/apm.2012.22017.

[1]   W. Jaco and U. Oertel, “An Algorithm to Decide If a 3- Manifold Is a Haken Manifold,” Topology, Vol. 23, No. 2, 1984, pp. 195-209. doi:10.1016/0040-9383(84)90039-9

[2]   W. Haken, “Theorie der Normalflachen,” Acta Mathematica, Vol. 105, No. 3-4, 1961, pp. 245-375. doi:10.1007/BF02559591

[3]   W. Jaco, D. Letscher and J. H. Rubinstein, “Algorithms for Essential Surfaces in 3-Manifolds,” Contemporary Mathematics, Vol. 314, 2002, pp. 107-124. doi:10.1090/conm/314/05426

[4]   J. Birman, “The Topology of 3-Manifolds, Heegaard Distances and the Mapping Class Group of a 2-Manifold,”, 2005.

[5]   I. Irmer, “Geometry of the Homology Curve Complex,”, 2011.

[6]   J. Johnson and T. Patel, “Generalized Handlebody Sets and Non-Haken 3-Manifolds,” Pacific Journal of Mathematics, Vol. 235, No. 1. 2005, pp. 35-41.

[7]   W. Jaco, “Lectures on Three-Manifold Topology,” CBMS Regional Conference Series in Mathematics, American Mathematical Society, Providence, 1980.

[8]   J. Hempel, “3-Manifolds as Viewed from the Curve Complex,” Topology, Vol. 40, No. 3,m 2001, pp. 631-657. doi:10.1016/S0040-9383(00)00033-1

[9]   D. Johnson, “An Abelian Quotient of the Mapping Class Group Ig,” Mathematische Annalen, Vol. 249, No. 3, 1980, pp. 225-242. doi:10.1007/BF01363897

[10]   M. D. Meyerson, “Representing Homology Classes of Closed Orientable Surfaces,” Proceedings of AMS, Vol. 61, No. 1, 1976, pp. 181-182.

[11]   M. Schaefer, E. Sedgwick and D. Stefankovic, “Algorithms for Normal Curves and Surfaces,” Lecture Notes in Computer Science, Springer, 2002, New York, pp. 370- 380.

[12]   F. C. Lei, “Complete Systems of Surfaces in 3-Mani-folds,” Mathematical Proceedings of the Cambridge Philosophical Society, Vol. 122, No. 1, 1997, pp. 185-191. doi:10.1017/S0305004196001545

[13]   D. Saunders and Z. D. Wan, “Smith Normal Form of Dense Integer Matrices, Fast Algorithms into Practice,” Proceedings of the 2004 International Symposium on Symbolic and Algebraic Computation, 4-7 July 2004, Santander.